SSRIs

  • Patient or Population: Elderly patients with history of well-treated depression with MAOIs
  • Intervention or Indicator: exposure: accidentally took an SSRI (paroxetine) tablet while on an MAOI (phenelzine) and became anxious/restless with chest pain
  • Comparison or Control: studies of people who have had SSRIs while on MAOIs
  • Outcome:

1: Perspect Psychiatr Care. 1994 Oct-Dec;30(4):26-31.

Full Text

Erratum in:

  • Perspect Psychiatr Care 1995 Jan-Mar;31(1):33.

Serotonin syndrome: a case of fatal SSRI/MAOI interaction.

Keltner N, Harris CP.

The author discusses a relatively new syndrome in which toxic hyperserotonergic states can result from the interaction of different classes of antidepressant drugs. He also distinguishes between this "serotonin syndrome" and neuroleptic malignant syndrome. Using case examples, he demonstrates the potential lethality of SS.

Publication Types:

  • Case Reports
  • Review

    PMID: 7724340 [PubMed - indexed for MEDLINE]